Alert archive / Texas / Flash Flood Warnings in 2011
Flash Flood Warning 15, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 28, 2011, 7:54 PM MDT for El Paso County, Hudspeth County, Texas. It was in force for 96 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2011, 7:54 PM MDT (01:54 UTC)
- Expired
- Jul 28, 2011, 9:30 PM MDT
- In force
- 96 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 80 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:00 PM MDT | FLASH FLOOD | Tornillo, TX | FLOODING IN TORNILLO NEAR RAILROAD AVENUE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 3248 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
772
WGUS54 KEPZ 290154
FFWEPZ
TXC141-229-290330-
/O.NEW.KEPZ.FF.W.0015.110729T0154Z-110729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
754 PM MDT THU JUL 28 2011
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN EL PASO COUNTY IN SOUTHWEST TEXAS...
WEST CENTRAL HUDSPETH COUNTY IN SOUTHWEST TEXAS...
* UNTIL 930 PM MDT
* AT 753 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
FABENS...
TORNILLO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.
&&
LAT...LON 3132 10595 3135 10596 3138 10600 3139 10609
3146 10621 3154 10626 3164 10616 3157 10586
3131 10593
$$
NOVLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:58 PM MDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jul 28, 2:58 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 258 PM MDT THU JUL 28 2011 .SYNOPSIS... DEEP EAST TO SOUTHEAST FLOW WILL KEEP SUMMERTIME MONSOON MOISTURE OVER THE BORDERLAND THROUGH THE WEEKEND. EACH DAY AREA MOUNTAINS WILL CONTINUE TO SEE SCATTERED AFTERNOON STORM BUILDUPS FOLLOWED BY LOWLAND STORMS LATER IN THE AFTERNOON AND EVENING. AN UPPER DISTURBANCE WILL TRACK INTO THE REGION TOMORROW MORNING. WE COULD SEE AN INCREASE IN STORM DEVELOPMENT FRIDAY AS THIS SYSTEM PASSES OVER HEADING WEST. THE REMNANT MOISTURE OF TROPICAL STORM DON WILL LIKELY MOVE INTO THE BORDERLAND LATE SATURDAY AND HELP TO GENERATE ADDITIONAL STORMS SATURDAY NIGHT THROUGH SUNDAY. MONDAY AND BEYOND HIGH PRESSURE WILL SETTLE OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS. THIS WILL BRING WARMER TEMPERATURES AND FEW STORMS FOR NEXT WEEK. && .DISCUSSION... HIGH PRESSURE HAS CONVERGED OVER THE SOUTHEAST STATES WITH A RIDGE EXTENDING WEST OVER THE SOUTHWEST U.S. THE PREVALENT WEST COAST TROUGH REMAINS TO OUR NW. THE RESULT IS MORE OF THE SAME...WITH A DEEP MONSOONAL MOISTURE PLUME THROUGH THE HEART OF THE FORECAST AREA. MORNING SOUNDINGS WERE QUITE UNSTABLE AND MOIST. THE REGION IS NEAR 1.25" PW WITH PLENTY OF INSTABILITY DUE TO OROGRAPHIC LIFT AND SURFACE HEATING. THUS...EXPECTING MORE SCATTERED SHOWER AND THUNDERSTORM COVERAGE ACROSS THE ZONES THIS EVENING. STORM STEERING FLOW HAS PICKED UP A BIT...BUT STILL SLOW ENOUGH FOR HEAVY RAIN AND ISOLATED FLASH FLOODING. LATE TONIGHT/FRIDAY MORNING AN INVERTED TROUGH...CURRENTLY OVER CENTRAL TX...ROLLS INTO THE REGION FROM THE EAST. DYNAMICS ALOFT SHOULD BE ON THE INCREASE A PVA/MINOR COOL POOL ALOFT MOVE WEST OVER THE FORECAST AREA. EXPECT SOME EARLY CONVECTIVE ACTIVITY TOMORROW WITH A FOCUS OUT WEST IN THE AFTERNOON HOURS. COULD SEE A SLIGHT INCREASE IN SEVERE STORMS WITH POTENTIAL FOR LARGER HAIL AS A DRY/COOL SLOT ALOFT MOVES OVER TO INCREASE LOFT AND BUOYANCY. AFTER A SHORT REPRIEVE SATURDAY...IT IS POSSIBLE THAT THE AREA WILL SEE A SECOND UPSHOT IN STORM ACTIVITY AS THE WEAKENED REMNANT AND ASSOCIATED MOISTURE OF TS DON MOVES OVER THE REGION. CURRENT MODEL CONSENSUS IS WEAK...SO EXACT TRACK...STRENGTH...AND TIMING IS QUITE UNCERTAIN. CURRENT PROGS SHOW AN INFLUX OF MOISTURE LATE SATURDAY INTO SUNDAY WITH THIS WEAK SYSTEM. THUS MAY SEE AN INCREASE IN STORMS LATE SATURDAY THROUGH SUNDAY...AGAIN WEST ZONES LOOK FAVORED OVER EAST ZONES. WITH DEEPER MOISTURE EXPECTED THE SVR THREAT WILL LOWER AT THE EXPENSE OF A HEIGHTENED FLOOD THREAT. MONDAY ONWARD MODELS INDICATE THE UPPER HIGH CENTERING CLOSER TO NM. THIS SHOULD ALLOW FOR TEMPERATURES TO CREEP BACK TO NEAR OR ABOVE 100 DEGREES ACROSS THE LOWLANDS. IT ALSO SUGGEST THAT OUR MOISTURE LEVELS WILL DECREASE AS STABILITY ALOFT INCREASES...MAKING FOR MUCH REDUCED CHANCES FOR PRECIPITATION. DURING THIS PERIOD IT APPEARS BEST PRECIPITATION CHANCES WILL BE OVER THE GILA REGION WITH LEAST CHANCES OVER FAR WEST TEXAS. 14-BIRD && .AVIATION...VALID 29/00Z-30/00Z. MOSTLY VFR WITH LIGHT WINDS THIS EVENING INTO THURSDAY AFTERNOON. HOWEVER...THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT...AND AGAIN WEDNESDAY AFTERNOON. AREAS OF MVFR AND IFR CEILINGS AND VISIBILITIES ARE LIKELY NEAR ANY SHOWERS AND THUNDERSTORMS...ALONG WITH GUSTY WINDS AND POSSIBLY SMALL HAIL. EXPECT VSBY <1SM TSRAGS WITH SCT-BKN050-080 SCT-BKN120-150 AND SCT-BKN200-250. WIND VCNTY TSTMS VRB25G45KT. THUNDERSTORMS WILL FAVOR HIGH TERRAIN AREAS...BUT ALSO AREAS NEAR/EAST OF THE RIO GRANDE THIS EVENING...AND AREAS WEST OF THE RIO FRIDAY EVENING. 25-HARDIMAN && .FIRE DISCUSSION... AN UPPER TROPOSPHERIC LOW WILL APPROACH THE AREA FRIDAY...AND IS EXPECTED TO RESULT IN AN UPTICK IN THUNDERSTORM COVERAGE. SATELLITE PW ESTIMATES INDICATE SOME DRYING/SUBSIDENCE OVER THE WESTERN GULF OF MEXICO BETWEEN THIS FEATURE AND T.S. DON. THIS MAY RESULT IN A SLIGHT DECREASE IN PRECIP COVERAGE SATURDAY. MOISTURE MAY INCREASE SUNDAY INTO MONDAY DEPENDING ON THE TRACK OF DONS REMNANT MOISTURE. OTHERWISE EXPECT LIGHT WINDS THROUGH THE PERIOD EXCEPT NEAR THUNDER-STORMS...AND EXCELLENT OVERNIGHT RH RECOVERY. 25 - HARDIMAN && .PRELIMINARY POINT TEMPS/POPS... EL PASO 75 96 75 94 75 / 30 30 20 20 20 SIERRA BLANCA TX 71 94 71 94 71 / 30 30 20 20 30 LAS CRUCES 72 95 73 93 73 / 30 30 20 20 30 ALAMOGORDO 71 96 70 94 70 / 40 30 30 20 20 CLOUDCROFT 52 73 50 71 49 / 40 50 20 40 40 TRUTH OR CONSEQUENCES 70 95 70 92 70 / 30 30 30 30 30 SILVER CITY 63 86 62 83 61 / 30 50 30 40 40 DEMING 71 95 71 94 71 / 30 30 30 20 30 LORDSBURG 71 95 70 96 71 / 30 40 40 20 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/25
Hazardous weather outlook, Jul 28, 11:11 AM MDT, 8 hours 43 minutes before
1HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1111 AM MDT THU JUL 28 2011 NMZ022>025-030>032-TXZ055-056-291715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1111 AM MDT THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ATMOSPHERIC MOISTURE REMAINS MORE THAN ADEQUATE FOR DAYTIME HEATING TO DESTABILIZE THE ENVIRONMENT AND CREATE YET ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS ALL PORTIONS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS. WITH HIGH PRESSURE ALOFT THERE ARE NO DISCERNIBLE IMPULSES TO FOCUS STORM DEVELOPMENT ON...SO A BROADBRUSH OF SCATTERED AFTERNOON MOUNTAIN STORMS FOLLOWED BY A FILLING IN OF SCATTERED LOWLAND STORMS SEEMS MOST APPROPRIATE. SLOW STORM MOTION AND ABUNDANT MOISTURE WILL AGAIN ALLOW FOR AREAS OF HEAVY RAIN AND POSSIBLE FLASH FLOODING. A FEW STORM MAY BECOME SEVERE WITH THE MAIN THREAT BEING DOWNBURST OF STRONG STORM OUTFLOW WINDS. SMALL HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER IMPULSE WILL ARRIVE FRIDAY AND KEEP STORM CHANCES FOR ALL ZONES. OUR CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. TROPICAL STORM DON MAY MOVE TOWARD THE REGION...BRINGING SOME ADDITIONAL MOISTURE AND DYNAMICS TO THE REGION LATE IN THE WEEKEND. THIS COULD MEAN AN INCREASE IN STORM CHANCES WITH HEAVY RAIN AND POSSIBLE FLOODING. NEXT WEEK IT APPEARS THAT HIGH PRESSURE WILL SETTLE OVER THE REGION. THIS WILL BRING HOT TEMPERATURES BACK AND TRIM THUNDERSTORM OCCURRENCE BACK TO ISOLATED ACROSS THE LOWLANDS. IT APPEARS THE CHANCE OF FLOODING RAIN WILL DIMINISH FOR MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... BIRD
In the hours before
Special weather statement, Jul 28, 4:55 PM MDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 455 PM MDT THU JUL 28 2011 NMZ023-032-282345- SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM- 455 PM MDT THU JUL 28 2011 ...STRONG THUNDERSTORMS THREATENING NORTHWESTERN DONA ANA AND SOUTHERN SIERRA COUNTIES THROUGH 545 PM MDT... AT 448 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF HATCH...MOVING NORTHWEST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CABALLO... GARFIELD... DERRY... ARREY... CABALLO LAKE STATE PARK... NOVLAN
Special weather statement, Jul 28, 7:41 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 741 PM MDT THU JUL 28 2011 TXZ055-056-290230- EL PASO TX-HUDSPETH TX- 741 PM MDT THU JUL 28 2011 ...STRONG THUNDERSTORMS THREATENING HUDSPETH AND EL PASO COUNTIES THROUGH 830 PM MDT... AT 729 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORMS IN HUDSPETH AND EL PASO COUNTIES. ONE PARTICULARLY STRONG STORM WAS LOCATED 16 MILES EAST OF FABENS...MOVING WEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN UP TO ONE INCH IN LESS THAN ONE HOUR IS POSSIBLE IN A FEW AREAS. AREAS OF BLOWING DUST WILL LIKELY TO OCCUR AHEAD OF SOME OF THESE THIS STORM WITH STRONG OUTFLOW...REDUCING VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS. LOCATIONS IMPACTED INCLUDE... MISSION VALLEY... EAST EL PASO... HORIZON CITY... FABENS... SIERRA BLANCA... FORT HANCOCK... CORNUDAS... LOMA LINDA... ESPERANZA... ACALA... QUITMAN CANYON... HUECO TANKS... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
Special weather statement, Jul 28, 7:47 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 747 PM MDT THU JUL 28 2011 TXZ055-056-290230- EL PASO TX-HUDSPETH TX- 747 PM MDT THU JUL 28 2011 COR ...STRONG THUNDERSTORMS THREATENING HUDSPETH AND EL PASO COUNTIES THROUGH 830 PM MDT... AT 729 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORMS IN HUDSPETH AND EL PASO COUNTIES. ONE PARTICULARLY STRONG STORM WAS LOCATED 16 MILES EAST OF FABENS...MOVING WEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN UP TO ONE INCH IN LESS THAN ONE HOUR IS POSSIBLE IN A FEW AREAS. AREAS OF BLOWING DUST WILL LIKELY OCCUR AHEAD OF SOME OF THESE STORMS WITH STRONG OUTFLOW...REDUCING VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS. LOCATIONS IMPACTED INCLUDE... MISSION VALLEY... EAST EL PASO... HORIZON CITY... FABENS... SIERRA BLANCA... FORT HANCOCK... CORNUDAS... LOMA LINDA... ESPERANZA... ACALA... QUITMAN CANYON... HUECO TANKS... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:48 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso, Hudspeth | 42 min |
| Jul 28, 9:18 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 42 min |
| Jul 28, 10:12 PM MDT | Areal Flood Advisory | EPZ | El Paso | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.